A 49-year-old man presented with verapamil toxicity complicated by hypotension and a junctional rhythm, in the context of deliberate self-poisoning with multiple drugs. The patient’s hypotension normalised following the early use of high-dose insulin euglycaemic therapy (HIET), without the need for additional vasopressors; it recurred when HIET was prematurely stopped, and again stabilised when HIET was recommenced. Consideration should be given to the early use of HIET in treating severe calcium channel blocker toxicity, rather than as a last resort after other therapies have failed. (MJA 2009; 191: 350-352)
A 49-year-old man presented to a peripheral hospital emergency department 1–1.5 h after deliberately ingesting multiple medications: verapamil (unknown amount), controlled-release morphine sulfate (20 × 30 mg), diazepam (50 × 5 mg) and tramadol (15 × 200 mg). He was a smoker with a history of depression, ethanol misuse, chronic back pain, hypertension and a previous instance of deliberate self-poisoning with multiple drugs.
- 1. Levine MD, Boyer E. Hyperinsulinemia-euglycemia therapy: a useful tool in treating calcium channel blocker poisoning. Crit Care 2006; 10: 149.
- 2. Greene SL, Gawarammana I, Wood DM, et al. Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study. Intensive Care Med 2007; 33: 2019-2024.
- 3. Megarbane B, Karyo S, Baud FJ. The role of insulin and glucose (hyperinsulinaemia/euglycaemia) therapy in acute calcium channel antagonist and beta-blocker poisoning. Toxicol Rev 2004; 23: 215-222.
- 4. Lheureux PE, Zahir S, Gris M, et al. Bench-to-bedside review: hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Crit Care 2006; 10: 212.
- 5. Salhanick SD, Shannon MW. Management of calcium channel antagonist overdose. Drug Saf 2003; 26: 65-79.
- 6. Yuan TH, Kerns WP 2nd, Tomaszewski CA, et al. Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning. J Toxicol Clin Toxicol 1999; 37: 463-474.
- 7. Bailey B. Glucagon in beta-blocker and calcium channel blocker overdoses: a systematic review. J Toxicol Clin Toxicol 2003; 41: 595-602.
- 8. Kerns W 2nd. Management of beta-adrenergic blocker and calcium channel antagonist toxicity. Emerg Med Clin North Am 2007; 25: 309-331; abstract viii.
- 9. Murray L, Daly F, Little M, Cadogan M. Toxicology handbook. Sydney: Elsevier Australia, 2007.
- 10. Baud FJ, Megarbane B, Deye N, Leprince P. Clinical review: aggressive management and extracorporeal support for drug-induced cardiotoxicity. Crit Care 2007; 11: 207.
- 11. Holger JS, Engebretsen KM, Fritzlar SJ, et al. Insulin versus vasopressin and epinephrine to treat beta-blocker toxicity. Clin Toxicol (Phila) 2007; 45: 396-401.
- 12. Kline JA, Leonova E, Raymond RM. Beneficial myocardial metabolic effects of insulin during verapamil toxicity in the anesthetized canine. Crit Care Med 1995; 23: 1251-1263.
- 13. Place R, Carlson A, Leiken J, et al. Hyperinsulin therapy in the treatment of verapamil overdose [abstract]. J Toxicol Clin Toxicol 2000; 38: 576-577.
- 14. Holger JS, Engebretsen KM, Marini JJ. High dose insulin in toxic cardiogenic shock. Clin Toxicol (Phila) 2009; 47: 303-307.
- 15. Boyer EW, Shannon M. Treatment of calcium-channel-blocker intoxication with insulin infusion. N Engl J Med 2001; 344: 1721-1722.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.